Q:

9/19/2012
I have a patient with CIU partially responding to cyclosporine. I am considering starting Dapsone and am reluctant to stop the cyclosporine as my patient has improved ~75% on this. I did not see any literature on the 2 in combination. Any thoughts regarding the 2 in combination?

A:

Thank you for your inquiry.

I have not been able to find any article in the literature that discusses the combined use of these two agents, and I have no personal experience in using them together. However, I am going to ask Dr. David Khan, who, as you know, has published two review articles on difficult to treat urticaria, if he has any experience in the use of these two agents combined. If he does, I will forward his response to you.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

We received a response from Dr. David Khan. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. David Khan:
I have used dapsone in combination with other anti-inflammatories before (e.g. hydroxychloroquine, sulfasalaizine) but not with cyclosporine as I usually use these drugs in reverse order. That being said, I think there is nothing wrong with doing so. There really aren't any overlapping toxicities.

Before adding a 2nd drug I would wonder about what dose the patient is on and the duration. If the dose of cyclosporine is in the 1-2 mg/kg/d range (low-modest) it may take many months to see peak effects and one could consider increasing the dose (if side effects are not limiting). If in contrast the dose is in the 4-5 mg/kg/d range a month is usually adequate to see peak responses.

Dave Khan

AAAAI - American Academy of Allergy Asthma & Immunology